Texas, 2023

Heat in Texas, September 15, 2023

September 15, 2023 · NWS BRO · 5 events in 5 counties and zones

The summer of heat just wouldn't end as heat indices pushed over 111 degrees for a few hours in Cameron, Willacy, and Kenedy Counties the afternoon of September 15th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The summer of heat just wouldn't end as heat indices pushed over 111 degrees for a few hours in Cameron, Willacy, and Kenedy Counties the afternoon of September 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 15, 10:30 AM CST, 23 minutes earlier.

Area forecast discussion, Sep 15, 10:30 AM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1130 AM CDT Fri Sep 15 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 339 AM CDT Fri Sep 15 2023

The persistent mid-level ridge finally starts to weaken or break
down a bit into the beginning of the weekend, with a shortwave
disturbance working south into the brush country by early Saturday
before working east through the day. This bumps up the chance of
rain and brings a much needed break in the record breaking heat.
PWAT values surge towards 2.0 and 2.1 inches today and nearly 2.2 to
2.3 tomorrow with the shortwave, which even for September is above
normal, nearing the 90th percentile today and near record values on
Saturday.

This indicates a better chance of efficient to abundant rainfall,
especially late Friday night into Saturday. The Weather Prediction
Center has placed Zapata, Jim Hogg, and Starr counties into a
Marginal Risk of excessive rainfall leading into Saturday morning
with a Slight Risk through Laredo. This could be very beneficial to
the Rio Grande reservoirs and potentially lead to flash flooding
through normally dry arroyos and creeks across the brush country. As
the system works through the Rio Grande Valley, the sea breeze may
help initiate additional storms or boundaries for storms to develop
across through the afternoon.

Highs once again approach record values today for BRO, HRL and MFE.
Heat indices nudge towards 110 with the increasing moisture this
afternoon and briefly touch Heat Advisory levels across Cameron
County. At this time, do not expect a Heat Advisory to be needed,
but will continue to monitor. Have gone a little below guidance for
highs on Saturday, topping off into the mid 90s. This may still be
too warm, with some guidance beginning to top off the ranchlands in
the 80s and RGV near 90. This will be highly dependent on the
development and persistence of rain south into the CWA tonight into
Saturday.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 339 AM CDT Fri Sep 15 2023

Rain chances will continue and peak through weekend as a weak cold
front across South Texas Saturday evening drifts southward towards
Deep South Texas late Saturday night into Sunday. There remains some
uncertainty if this frontal boundary will move through or stall
across the CWA this weekend. Numerous to widespread showers and
isolated to scattered thunderstorms will be possible Saturday night
and Sunday, with the greatest chances and highest amounts expected
between Saturday evening and Sunday evening near and along the
frontal boundary. Some pockets of moderate to heavy rainfall will be
possible, especially along and near the coast. Rainfall amounts will
vary, but generally up to an inch can be expected through the
weekend. Temperatures are expected to cool down this weekend, but
should still remain a few degrees above normal.

Ridging will build in over the Rockies and eventually the Plains
early next week, with more of a northwesterly flow developing aloft.
A more subsidence and drier airmass should decrease rain chances
over region. However, low rain chances will linger through rest of
the period, especially near the coast. As 500mb ridging builds in
from the west early to midweek, afternoon high temperatures will
trend warmer and back up into the upper 90s by midweek.

&&

.AVIATION...
(18Z TAFS)
Issued at 1040 AM CDT Fri Sep 15 2023

VFR conditions now at the TAF sites. We are in a general
thunderstorm outlook today and tomorrow, with the expectation
that well above normal moisture will fuel isolated to scattered
showers and thunderstorms with and along the sea breeze. However,
under rather similar conditions the last couple of days, the sea
breeze has not resulted in a lot of rain. Again today some of the
convection allowing models are remaining conservative and are
showing limited precip, preferring to delay enhanced precip
probabilities for Saturday or Saturday night. At the moment, a
stationary frontal boundary has sagged south to just north of the
CWA. There is now convective potential upstream over Central
Texas. If storms get going there later today, some activity could
move southeast toward deep South Texas and the RGV by Saturday,
though there is uncertainty. For now, will monitor afternoon sea
breeze activation for TAF threatening storms. Conditions should
remain VFR, but with the threat of gusty winds and cloud to ground
lightning if any storms get going.

&&

.MARINE...
Issued at 339 AM CDT Fri Sep 15 2023

Now through Saturday...Generally favorable marine conditions are
expected across the coastal waters through Saturday. The chance of
showers and thunderstorms increases, especially overnight and into
each morning offshore into Saturday. Winds and seas will be higher
near any convection. Afternoon winds across the bay may build a
moderate chop or choppy conditions leading to brief Small Craft
Caution into the early evening hours today.

Saturday night through Wednesday...Generally favorable conditions
will prevail through much of the period as surface high pressure
remains anchored across the Gulf of Mexico. Winds are expected to
weaken Saturday night and Sunday as a frontal boundary drifts
southward over the waters. Scattered to numerous showers and
isolated to scattered thunderstorms will continue Saturday night
into Sunday as deep moisture arrives and lingers across the area
along the stalled front. Isolated to scattered showers and
thunderstorms will linger across the waters through midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE            100  81  96  78 /  40  20  50  60
HARLINGEN              101  76  95  74 /  40  20  50  60
MCALLEN                103  79  97  76 /  30  30  60  50
RIO GRANDE CITY        104  79  97  75 /  20  30  60  60
SOUTH PADRE ISLAND      91  82  88  80 /  30  20  50  60
BAYVIEW/PORT ISABEL     97  79  92  76 /  30  20  50  60

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...54-BHM
LONG TERM....67-Mejia
AVIATION...54-BHM
Hazardous weather outlook, Sep 15, 3:08 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
408 AM CDT Fri Sep 15 2023

TXZ248>255-351-353>355-451-454-455-160915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
408 AM CDT Fri Sep 15 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Heat Index values will range between 105 to 110 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-160915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
408 AM CDT Fri Sep 15 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible over the Gulf
waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are possible over the Gulf
waters Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Coastal Cameron

When
September 15, 10:53 AM CST to 2:52 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS station recorded heat indices at or above 111 degrees from 11:53AM CDT until 3:53PM CDT.

Heat, Coastal Willacy

When
September 15, 10:53 AM CST to 2:52 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport ASOS station recorded heat indices at or above 111 degrees from 11:53AM CDT until 3:53PM CDT. By proxy, it can be inferred that Coastal Willacy County also reached or exceeded 111 degrees for several hours.

Heat, Cameron

When
September 15, 12:24 PM CST to 3:52 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Brownsville/South Padre International Airport ASOS station recorded heat indices at or above 111 degrees from 1:24PM CDT until 4:52PM CDT. The Valley International Airport in Harlingen ASOS station recorded heat indices at or above 111 degrees from 2:52PM CDT through 4:52PM CDT.

Heat, Willacy

When
September 15, 12:30 PM CST to 3:52 PM CST
Where
Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of September 15th. Slightly lower values are common here compared with locations in Kenedy and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.

Heat, Coastal Kenedy

When
September 15, 2:20 PM CST to 4:20 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The observing station at Kingsville NAS reported a peak heat index of just below 117 degrees at 3:56 PM, with observations on either side between 111 and 112. Though this location runs higher than nearby areas, proxy between Coastal Willacy and Kingsville supports a two-hour period of heat index around 111 between 220 and 420 PM on the 15th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121223, 1142652, 1121222, 1121224, 1142653.